Hail, Warren
- When
- July 26, 6:58 PM EST
- Where
- Warren County, 0.54 mi W of Happy Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -78.160
A trained spotter reported hail to the size of pennies.
A sharpening surface trough combined with a weak upper level disturbance on July 26th. Scattered showers and thunderstorms developed during the late afternoon and early evening across central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A sharpening surface trough combined with a weak upper level disturbance on July 26th. Scattered showers and thunderstorms developed during the late afternoon and early evening across central Virginia. Some storms became severe, producing large hail and gusty winds that downed trees and power lines in Culpeper, Rappahannock and Warren counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 1:36 PM EST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT SAT JUL 26 2008
.SYNOPSIS...
A TROUGH OF LOW PRESSURE AT THE SURFACE WILL PROMOTE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL
APPROACH THE AREA SUNDAY...MOVING THROUGH SUNDAY NIGHT AND
STALLING OUT OVER SOUTHEAST VIRGINIA MONDAY. DRY WEATHER CAN BE
EXPECTED MONDAY...BUT THE FRONT WILL RISE BACK TO THE NORTH DURING
THE MIDDLE OF THE WEEK INCREASING THE CHANCES FOR THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE ANALYSIS AT 17Z HAS A TROUGH AXIS ALONG THE BLUE RIDGE.
WATER VAPOR IMAGERY SHOWS AN UPPER LOW OVER ONTARIO WITH A DEEP
TROUGH EXTENDING SOUTH ALONG THE EAST COAST AND SEVERAL SHORT WAVES
WITHIN THE FLOW. REGIONAL RADAR IS BECOMING GRADUALLY MORE ACTIVE
WITH ISOLATED STORMS DEVELOPING ACROSS THE MID ATLANTIC.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE LATE
AFTERNOON AND EARLY EVENING. AS THE SURFACE TROUGH
SHARPENS...INSTABILITY WILL INCREASE AND ACTIVITY IS EXPECTED TO
DRIFT EAST THROUGH THE EVENING TOWARDS MIDNIGHT. LOCAL HIGH
RESOLUTION MODELS PROVIDE AT LEAST ISOLATED POPS THROUGH THE
OVERNIGHT. WILL KEEP A MORE BROAD BRUSH SCATTERED POP THROUGH THE
ENTIRE FIRST PERIOD AND LET LATER SHIFTS ADJUST BASED ON RADAR
TRENDS.
INSTABILITY REMAINS MINIMAL AND SEVERE STORMS ARE NOT ANTICIPATED
THIS AFTERNOON AND EVENING. A FEW NEAR SEVERE SPS PRODUCTS MAY BE
NEEDED FOR THE STRONGEST ACTIVITY.
&&
.SHORT TERM /SUNDAY/...
THE UPPER TROUGH...ALONG WITH A SHORT WAVE AND APPROACHING COLD
FRONT WILL LEAD TO A BUSY DAY ON SUNDAY. A BRIEF BREAK IN ACTIVITY
AND CLOUDS ARE EXPECTED FOR SUNDAY MORNING...BUT THAT WOULD MOST
LIKELY ONLY SERVE TO ENHANCE SURFACE INSTABILITY. GFS AND NAM
SOUNDINGS BOTH INDICATE OVER 2500 J/KG CAPE BY THE LATE AFTERNOON.
THERE IS ALSO SHEAR NOTED. THE UNCERTAINTY LIES IN WHETHER OR NO THE
CLOUD BREAKS HAPPEN IN THE MORNING. THIS IS IN LINE WITH SPC
THOUGHTS FOR THE DAY 2 OUTLOOK...AND LOCATIONS EAST OF THE BLUE
RIDGE REMAIN WITHIN THE SLIGHT RISK AREA FOR STORMS IN THE
AFTERNOON.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
MID LEVEL SHORTWAVE AND COLD FRONT WILL MOVE THROUGH MOST OF THE
AREA SUNDAY EVENING...PROBABLY WINDING UP NEAR THE LOWER CHESAPEAKE
BAY OVERNIGHT. CONVECTION WILL BE ONGOING SUNDAY EVENING...MAINLY
EAST OF THE MTNS. NAM AND GFS INDICATE 2500 OR SO J/KG OF CAPE EARLY
IN THE EVENING...WITH SOME SHEAR THROWN IN FOR GOOD MEASURE /MORE
OFF THE NAM THAN GFS/. SO...STORMS MAY BE ORGANIZED AND SEVERE BUT
SHOULD BE DONE BY MIDNIGHT BASED ON THE LOSS OF DAYTIME HEATING AND
THE MOVEMENT OF THE WAVE/FRONT.
UNLIKE YESTERDAY...THERE/S BETTER CONSENSUS AMONG THE MODELS AND
ENSEMBLES IN MONDAY GENERALLY BEING DRY. THE ONE EXCEPTION MAY BE
ACROSS OUR SOUTHEAST CWA SUCH AS LOWER SOUTHERN MARYLAND WHERE THE
FRONT MAY BE CLOSE ENOUGH TO POP AN ISOLATED DIURNAL STORM OR TWO.
OTHERWISE HIGH PRESSURE SHOULD BE ABLE TO SQUEEZE SOUTH ENOUGH FOR
DRY CONDITIONS.
MODELS AND ENSEMBLES ARE ALSO MORE AGGRESSIVE/FASTER IN BRINGING
CHANCES OF CONVECTION BACK LATER TUESDAY AND TUESDAY NIGHT AS THE
REMNANTS OF THE BOUNDARY RISE BACK TO THE NORTH...BRINGING THE
MOISTURE AND INSTABILITY BACK WITH IT. GFS MIGHT BE TOO BOLD IN
FORMING CLOSED LOW PRESSURE...BUT EVEN WITHOUT THAT THERE COULD BE
SOME STORMS THAT POP UP. SO...HAVE INCREASED POPS FOR
TUESDAY/TUESDAY NIGHT GIVEN THIS TREND.
EVENTUALLY...A SHORTWAVE WILL SEND A COLD FRONT THROUGH THE CWA
WHICH WILL TEND TO SHUT OFF CONVECTIVE CHANCES. WHETHER THIS OCCURS
ON WEDNESDAY OR THURSDAY IS UP IN THE AIR. FOR NOW...WILL CONTINUE
CHANCES OF CONVECTION THROUGH THURSDAY...WITH DRYING BEHIND
AFOREMENTIONED FRONT ON FRIDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR TO PREVAIL FOR THE NEXT 24 HOURS. PARTLY CLOUDY
SKIES...SCATTERED TO BROKEN DECK OF MID CLOUDS AROUND 6000
FEET...WILL CONTINUE THROUGH THE EVENING AND MUCH OF THE OVERNIGHT.
ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
EVENING...BRINGING THE POTENTIAL FOR TEMPORARY MVFR CEILINGS AND
VISIBILITIES ALONG WITH GUSTY WINDS. THERE WILL BE A BREAK IN
PRECIPITATION SUNDAY MORNING...BUT STORMS WILL RETURN IN THE EARLY
TO MID AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE.
THUNDERSTORMS MAY MOVE ACROSS THE TERMINALS SUNDAY EVENING AS A COLD
FRONT PUSHES THROUGH. THE FRONT WILL REMAIN SOUTH OF THE AREA MONDAY
BUT WILL LIFT BACK TO THE NORTH TUESDAY AFTERNOON...ALLOWING FOR
INCREASING THUNDERSTORM CHANCES.
&&
.MARINE...
SOUTHERLY WINDS CONTINUE TO CHANNEL UP THE BAY. WHILE THE GUSTS ARE
MARGINAL...SOUTHERLY WINDS KEEP FLIRTING WITH CRITERIA.
THEREFORE...WILL RAISE A SMALL CRAFT ADVISORY FOR THE BAY WITH THE
AFTERNOON PACKAGE FOR THE REMAINDER OF THE AFTERNOON THROUGH THE
EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. SOME OF
THE STRONGER STORMS MAY PROMPT SPECIAL MARINE WARNINGS THIS EVENING.
SOUTHERLY FLOW CONTINUES THROUGH SUNDAY AHEAD OF AN APPROACHING COLD
FRONT. WILL KEEP WINDS JUST BELOW SMALL CRAFT CRITERIA...BUT THIS
MAY NEED TO BE READDRESSED IN LATER UPDATES.
WILL HAVE TO WATCH INITIAL SOUTHERLY FLOW SUNDAY EVENING BEFORE A
COLD FRONT MOVES THROUGH. GUSTS COULD TEASE 20 KT. OTHERWISE...FRONT
WILL MOVE THROUGH WITH THE POTENTIAL FOR GUSTY THUNDERSTORMS SUNDAY
EVENING...POSSIBLY STALLING OVER THE LOWER BAY BY MONDAY THEN RISING
BACK NORTH OF THE AREA TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
ANZ530>534.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...PELOQUIN
AVIATION...SAR/PELOQUIN
MARINE...SAR/PELOQUINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 302 PM EDT SAT JUL 26 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 302 PM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STRONG STORMS CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL MAY DEVELOP DURING THE EVENING HOURS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY UNTIL 11 PM TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA SUNDAY AFTERNOON AND EVENING AS A STRONG UPPER DISTURBANCE MOVES ACROSS AND A COLD FRONT APPROACHES. SOME STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-271000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 302 PM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STRONG STORMS CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL MAY DEVELOP DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA SUNDAY AFTERNOON AND EVENING AS A STRONG UPPER DISTURBANCE MOVES ACROSS AND A COLD FRONT APPROACHES. SOME STORMS MAY BECOME SEVERE MAINLY EAST OF THE BLUE RIDGE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT SAT JUL 26 2008 MDZ003-004-WVZ051>053-262145- BERKELEY WV-FREDERICK MD-JEFFERSON WV-MORGAN WV-WASHINGTON MD- 440 PM EDT SAT JUL 26 2008 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK... JEFFERSON...BERKELEY AND MORGAN COUNTIES... AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF WARRENTON...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THE COMMUNITIES OF LONG MEADOW...WILLIAMSPORT...HAGERSTOWN... BOONSBORO AND WOLFSVILLE WILL BE AFFECTED BY THIS STORM. ROSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 NNW HAGERSTOWN 39.67N 77.73W
07/26/2008 WASHINGTON MD FIRE DEPT/RESCUE
TREES DOWN IN THE MAUGANSVILLE ROAD...SALEM
ROAD...FAIRVIEW ROAD AREA
&&
HTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 NNW BRUNSWICK 39.37N 77.64W
07/26/2008 FREDERICK MD LAW ENFORCEMENT
TREE DOWN ON BURKITTSVILLE RD.
&&
SMZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 708 PM EDT SAT JUL 26 2008 VAZ027-028-030-262345- FREDERICK VA-SHENANDOAH VA-WARREN VA- 708 PM EDT SAT JUL 26 2008 ...STRONG THUNDERSTORM TO AFFECT PORTIONS OF WARREN...SHENANDOAH AND FREDERICK COUNTIES... AT 705 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF CLARY OR ABOUT 8 MILES WEST OF MIDDLETOWN...MOVING EAST AT 12 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND SMALL HAIL...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL OF ONE HALF TO ONE INCH IN LESS THAN ONE HOUR. THE COMMUNITIES OF MIDDLETOWN...RELIANCE...NINEVEH AND CEDARVILLE AND INCLUDING NORTHWEST WARREN...EXTREME NORTHEAST SHENANDOAH AND EXTREME SOUTHEAST FREDERICK COUNTIES IN NORTHWEST VIRGINIA WILL BE AFFECTED BY THIS STORM THROUGH 7:45 PM EDT. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 5 ENE CHARLES TOWN 39.32N 77.77W
07/26/2008 E1.00 INCH JEFFERSON WV TRAINED SPOTTER
QUARTER SIZE HAIL.
&&
SMZThe Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported hail to the size of pennies.
Warren County Law Enforcement reported hail to the size of quarters.
A trained spotter reported hail to the size of pennies.
Amisville Volunteer Fire Department reported trees down on South Poes Road and Hinsons Ford Road.
The Amisville Volunteer Fire Department reported hail to the size of a golf ball.
A trained spotter reported hail to the size of nickels.
I tied-down glider was heavily damaged and a nearby storage trailer was moved.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118426, 118427, 118429, 118423, 118425, 118424, 118422.